MAUDE Adverse Event Report: C.R. BARD, INC. (GFO) LUTONIX 035 DRUG COATED BALLOON PTA CATHETER

C.R. BARD, INC. (GFO) LUTONIX 035 DRUG COATED BALLOON PTA CATHETER
Model Number 9004
Medical Device Problem Codes Material Rupture (1546); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/03/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis: upon receipt of the sample, visual examination under a microscope was performed over the entire length of the catheter and returned guidewire.It was revealed the distal portion of the balloon was not present.The inner shaft was circumferentially torn at the 33.5 cm geomarker, separating it from the outer shaft.The distal half of the balloon was circumferentially torn from the proximal portion of the balloon.The guidewire was returned with the inner shaft from the 33.5 cm geomarker indicator to the distal tip.Both marker bands are missing and the inner shaft is extremely accordioned on the guidewire.The complaint was a material rupture, but the sample¿s condition rendered functional testing for material rupture impossible.The proximal portion of the balloon was examined for a material rupture, but one was never found.The product identifiers were obtained; therefore, a device history record (dhr) was reviewed for this device.A review of the manufacturing record shows the lot was manufactured to specification.There was nothing found to indicate there was a manufacturing related cause for this event.Conclusion: returned product analysis confirmed the damage to the balloon and damage to the inner shaft is associated with the health care professional (hcp) retracting the catheter from the patient by force.The inner shaft was torn and the balloon was torn.The patient underwent a cutdown of the internal iliac artery to have the distal portion of the balloon retrieved successfully by the hcp.The hcp believes the catheter was not fully deflated and became caught on calcification during retraction.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported a lutonix percutaneous transluminal drug coated balloon (dcb) dilatation catheter allegedly ruptured after the health care professional (hcp) inflated the balloon three times.The hcp used a contralateral approach with a 6 french introducer sheath and an advantage glidewire.The target lesion morphology and pathway to the lesion was not calcified or tortuous.The lutonix dcb was prepared in the normal fashion and the balloon protector was removed without issues.The hcp advanced the lutonix dcb under negative pressure to the target lesion and successfully inflated the balloon for lesion treatment.The hcp then used the lutonix dcb for predilation at a different lesion location and inflated the dcb twice, with the last inflation pressure at 10 atmospheres.The previous two inflation pressures are unknown.On the third inflation, the balloon ruptured.The hcp believes the balloon did not deflate completely.During the removal of the balloon over the guidewire, the hcp believes the balloon became caught on calcification which caused the balloon to break away from the catheter.The catheter was removed from the patient with a portion of the inner shaft and the distal half of the balloon missing.The guidewire was removed with the inner shaft stuck to the guidewire.The hcp believed the catheter and the balloon were successfully removed through the introducer sheath.Patient access was maintained with the introducer sheath and the hcp finished treating the additional lesions with an additional lutonix dcb.The hcp performed post fluoroscopy images of the vessel to angiographically confirm the success of the procedure and no problems were believed to be seen at this time.Later that evening, the patient became worse.The on call physician found the patient clotted off.A cutdown was performed to retrieve the lodged balloon from the internal iliac artery.The remaining portion of the balloon and clotted material was successfully removed from the patient without complications.The facility returned the guidewire and the two pieces of the lutonix dcb for further evaluation, but not the distal balloon remnant.No adverse patient effects were reported.

Brand Name
LUTONIX 035 DRUG COATED BALLOON PTA CATHETER
Common Device Name
DRUG COATED BALLOON PTA CATHETER
Manufacturer (Section D)
C.R. BARD, INC. (GFO)
289 bay road
queensbury NY 12804
MDR Report Key6073708
Report Number3006513822-2016-00194
Device Sequence Number18970198
Product Code ONU
UDI-Device Identifier00801741123306
UDI-Public(01)00801741123306(17)180228(10)GFAP2162
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
P130024
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/04/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/28/2018
Device Model Number9004
Device Catalogue NumberLX3513061505F
Device Lot NumberGFAP2162
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/28/2016
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date11/02/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;